Strong Wind, Bergen
- When
- November 5, 11:40 AM EST
- Where
- Bergen forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
As a low pressure system moved northeast across New England, it deepened rapidly. The combination of a deep low over New England and a strong high pressure system over the Ohio Valley created a strong west to northwest surface pressure gradient.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a low pressure system moved northeast across New England, it deepened rapidly. The combination of a deep low over New England and a strong high pressure system over the Ohio Valley created a strong west to northwest surface pressure gradient. Peak wind gusts ranged from 43 mph to 52 mph between 400 am and 200 pm on November 5th. Here are selected peak wind gusts measured by Automated Surface Observing Systems:At Caldwell Airport, a gust to 52 mph from the northwest occurred at 11:21 am.At Teterboro Airport, a gust to 45 mph from the northwest occurred at 4:31 am.At Newark Airport, a gust to 43 mph from the northwest occurred at 1:28 pm.In Midland Park, a strong wind gust caused a rotted tree to fall on a U.S. Postal Service vehicle, crushing the male carrier inside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 5, 10:54 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1054 AM EST FRI NOV 5 2004
.SHORT TERM (THIS AFTERNOON THROUGH SAT NIGHT)...
MAJOR DEEPENING OF LOW PRESSURE OVER THE CANADIAN MARITIMES IN
CONJUNCTION WITH HIGH PRESSURE BUILDING EAST OF THE MS RIVER WILL
RESULT IN WINDY CONDITIONS THROUGH EARLY THIS EVENING. BUFKIT MODEL
SOUNDINGS INDICATE 30 TO 50 KTS WINDS OVER THE DEPTH OF THE MIXED
LAYER. THUS...THE CURRENT WIND ADVISORY WILL REMAIN UP.
TEMPERATURES SHOULD RESPOND TO THE DOWNSLOPING WIND DESPITE SOME
CLOUDS. MAXES SHOULD BE IN THE 50S AREA-WIDE. A 60 DEGREE READING IS
NOT OUT OF THE QUESTION IN NE NJ AND THE CITY.
FOR TONIGHT...WINDS WILL ABATE SOME AS LOW PULLS AWAY AND DIURNAL
PROCESSES TAKE OVER. SKIES WILL LIKELY CLEAR OUT FOR AT LEAST A PART
OF TONIGHT...BUT STRONG JET MAX DIVING IN ON THE NW FLOW SHOULD
SPREAD SOME CIRRUS AND EVEN SOME MID CLOUDS OUR WAY...MOST LIKELY
DURING THE SECOND PART OF TONIGHT.
SATURDAY WILL REMAIN QUITE BREEZY BUT NOT NEARLY AS WINDY AS TODAY.
EXPECT A MIX OF SUN AND CLOUDS AND NO PRECIP. DOWNSLOPE FLOW SHOULD
ONCE AGAIN ALLOW MAXES TO RISE WELL INTO THE 50S CWA-WIDE. SATURDAY
NIGHT WILL BE FAIR AND COOL.
&&
.LONG TERM (SUN THROUGH THU)...
NOT TOO MUCH TO TALK ABOUT HERE AS FAR AS PRECIP...BUT TEMP SWINGS
WILL BE PREVALENT. STRONG FRONT RIPS THROUGH HERE SUNDAY
NIGHT...BRINGING IN SOME PRETTY COLD AIR. MAY BE TOO HIGH ON MY
MAX/MINS SUNDAY NIGHT AND MONDAY...BUT DID GO BLO MOS BY SEVERAL
DEGREES. 850MB TEMPS BY MONDAY EVENING ARE PROGGED TO BE CLOSE TO
-10C. EXPECTING LITTLE IF ANY PRECIP WITH THE FROPA SUNDAY NIGHT.
LARGE CANADIAN HIGH BUILDS IN FOR TUESDAY. DESPITE WARMING 850
TEMPS...THERE WILL BE LITTLE IN THE WAY OF MIXING WITH THE STRONG HI
OVERHEAD...SO TEMPS WILL BE COLD. TUESDAY NIGHT COULD BE THE COLDEST
NIGHT OF THIS FALL SEASON WITH THE STRONG HI OVERHEAD ALONG WITH
VERY DRY AIR IN PLACE. NEXT CHANCE OF PRECIP COMES TOWARD THE END OF
THE WEEK AS A STRONG S/W APPROACHES. WELL SEE A WARMUP BY THAT TIME
AS WELL.
&&
.AVIATION...
BIGGEST CONCERN TODAY IS WINDS WITH NYC TERMINALS...KGON...KBDR AND
KISP WILL LIKELY SEE SUSTAINED WINDS CLOSE TO 30 KT WITH GUSTS
AROUND 40 KT. WIND SPEEDS/GUSTS SHOULD BE ABOUT 5 KT LESS FURTHER
INLAND DUE TO FRICTIONAL EFFECTS/TOPOGRAPHY. ALL IN ALL A WINDY DAY
ON TAP FOR EVERYONE. DOWNSLOPE FLOW SHOULD KEEP COLD ADVECTION
STRATUS FROM SOLIDIFYING INTO A BKN-OVC LAYER.
&&
.MARINE...
GALES ACROSS ALL WATERS TODAY. WINDS CURRENTLY SUSTAINED AT 25 TO 30
KT AT THE OFFSHORE BUOYS WITH FREQUENT GUSTS UP TO 40 KT. EASTERN
MARINE ZONES WILL SEE HIGHEST WINDS/GUSTS DUE TO THE TRAJECTORY.
SEAS WILL RANGE BETWEEN 5 AND 11 FT ON THE OCEAN...AND LI SOUND WILL
LIKELY REACH 5 TO 7 FT...AGAIN HIGHEST OVER EASTERN WATERS. LOW
MOVES FURTHER NORTH AFTER 00Z SATURDAY...GRADIENT BEGINS TO RELAX
AND BEST COLD ADVECTION IS ENDING. WINDS GRADUALLY DIMINISH...
ALTHOUGH SEAS ON THE OCEAN WILL REMAIN UP ABOVE SMALL CRAFT LEVELS
INTO SATURDAY EVENING.
&&
.HYDROLOGY...
NOT MUCH IN THE WAY OF MEASURABLE PRECIP FORESEEN FOR THIS WEEKEND
INTO A GOOD PART OF NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY TODAY...CTZ005>012.
NJ...WIND ADVISORY TODAY...NJZ002>006-011.
NY...WIND ADVISORY TODAY...NYZ067>081.
MARINE...GALE WARNING FOR ALL WATERS
ANZ350-353-355-330-335-338.
&&
UPDATE: DWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 450 AM EST FRI NOV 5 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-050949- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 450 AM EST FRI NOV 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE TRI-STATE AREA TODAY. A WIND ADVISORY HAS BEEN ISSUED. PLEASE SEE NYCPNSOKX FOR DETAILS. A GALE WARNING IS IN EFFECT FOR ALL WATERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR WIND REPORTS.
1 strong wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Bergen | 2004-11-05 | 44 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427797.